North Carolina, 2009Hail and Damaging Winds in North Carolina, July 12, 2009
July 12, 2009 · NWS AKQ · 6 events in 2 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 12, 3:20 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 12, 3:20 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
420 PM EDT SUN JUL 12 2009
.SYNOPSIS...
A WEAKENING COLD FRONT DROPS SOUTH OF THE VIRGINIA...NORTH
CAROLINA BORDER TONIGHT. THE FRONT WILL STALL OVER THE CAROLINAS
THROUGH TUESDAY...THEN DISSIPATE WHILE WEAK HIGH PRESSURE BUILDS
OVER THE MID ATLANTIC REGION. ANOTHER COLD FRONT APPROACHES FROM
THE WEST BY LATE WEDNESDAY...THEN WILL SLOWLY MOVE ACROSS THE MID
ATLANTIC REGION THURSDAY AND FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATEST SFC ANALYSIS SHOWS COLD FRONT ORIENTED WSW-ENE ACROSS
VA/LWR MD/DE. MULTICELLULAR STORMS HAVE FIRED ALONG AND S OF THE
FRONT...WHERE MODERATE INSTBY EXITS (MUCAPES 2000-2500 J/KG... SFC
BASED LIS -3 TO -5C). MORE IMPRESSIVE IS THE DEGREE OF SHEAR...
WITH 45-50 KT WNW 500 MB FLOW NOTED. CONSIDERING THE TIME OF YEAR...
WHERE MORE BARATROPIC AIRMASSES ARE EXPECTED OVER THE SRN MID
ATLC REGION...THIS AMOUNT OF SHEAR IS FAIRLY SIGNIFICANT. 0-6 KM
BULK SHEAR VALUES RANGE FROM 45-50 KTS OVER NRN PTNS OF THE REGION...
35-40 SOUTH. BALANCE OF INSTBY/SHEAR IS SUCH TO SUPPORT ORGANIZED
STRONG TO ISOLD SEVERE CELLS...WITH SOME SUPERCELLS ANTICIPATED AS
WELL (ESP OVER ERN VA AND LWR MD/VA ERN SHORE...GIVEN THE LLVL
EASTERLY COMPONENT VIA SEA/BAY BREEZE).
OTHERWISE...FRONT VERY SLOWLY PUSHES TO SOUTHERN ZONES TONIGHT
INTO ERY MON...AND HV ALLOWED FOR SLGT SHRA CHC OVERNIGHT AS THIS
HAPPENS. SUSPICIOUS OF GFS QPF FORECAST OVER NORTHERN ZONES GIVEN
AFOREMENTIONED CONVECTIVE FEEDBACK ISSUES UPSTREAM...AND AM
INCLINED TO AGAIN SIDE WITH DRIER NAM/SREF SOLN HERE. STAYED
CLOSER TO WARMER ENVELOPE OF MOS GUIDANCE GIVEN SIGNIFICANT SKY
CVR OVER SOUTHERN ZNS. WL LKLY SEE A FEW STRAY LOWS IN THE UPR 50S
ACROSS INTERIOR EASTERN SHORE...BUT GENERALLY LOOKING FOR EARLY
MORNING LOWS MONDAY IN THE 60S NORTH...TO NR 70 SE.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
GFS/NAM/SREF MODELS CONTINUE SHOW WEAK AREA OF LOW PRESSURE
DEVELOPING ALONG THE STALLED FRONT LATER MON. BASED ON THE TRENDS...
ESPECIALLY WITH THE ENSEMBLES...HAVE BUMPED UP POPS OVER FAR SRN
VA AND ESP ACROSS NERN NC MONDAY AS LLVL MSTR/CONVERGENCE EXPANDS
BACK NORTH OF THE SFC FRONT.
AGAIN THOUGH...ANTICIPATE POPS INCREASING MORE APPRECIABLY MONDAY
NIGHT INTO TUE AS SHORTWAVE ENERGY MOVES THROUGH. FOR NOW HAVE
BUMPED UP POPS BTWN 40-50% OVER THE FAR S/SERN ZONES...20-30% CENTRAL...
AND 10-15% OVER NRN PTNS MON NIGHT-TUE. HIGHS BOTH MON AND TUE AGAIN
MAINLY IN MID/UPR 80S...WITH AROUND 90/LWR 90S EXPECTED ALONG/W OF
I-95 WITH THE WARMER TEMPS ALOFT.
A BIT HOTTER ON WED THE CONTINUED DOWNSLOPE (SW-WSW) LLVL
FLOW...ALONG WITH 850 MB THERMAL RIDGE NUDGING INTO THE FCST AREA
FROM THE WEST. 850 MB TEMPS CLIMBING TO NEAR +18 TO +20C BY LATE
AFTN WOULD SUPPORT HIGHS APPROACHING THE MID 90S OVER WRN PTNS OF
THE FCST AREA (WHERE IT WILL BE WARMEST ALOFT)...UPPER 80S/LWR 90S
ELSEWHERE. IN TERMS OF RAIN CHANCES...IT APPEARS THERE WILL BE
LITTLE IN THE WAY OF SYNOPTIC TRIGGERS...AT LEAST DURING THE DAY
ON WED...WITH THE NEXT FRONT STILL W OF THE FCST AREA. HOWEVER...
GIVEN THE ANTICIPATED FVRBL LLVL INSTBY (THERMODYNAMICS)...COULD
CERTAINLY SEE ACTIVITY DEVELOPING ALONG THE LEE SIDE TROUGH DURING
THE PEAK HEATING HRS OF THE AFTN/EVENING. AS A RESULT HAVE
MAINTAINED AN ISOLATED OR 20% POP AREA-WIDE...WITH BETTER CHANCES
ANTICIPATED WED NIGHT AND ON THU WITH THE PASSAGE OF THE FRONT.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AKQ CWA WILL BE NEAR THE SRN EDGE OF A FAST W/NW FLOW DURING THE
EXTENDED PERIOD. WENT CLOSE TO HPC GUIDANCE AND EURO MODEL. FAST
MOVING LOW PRESSURE SYSTEMS ALONG THE CANADIAN BORDER WILL SEND COLD
FRONTS INTO OUR LATITUDES WHICH WILL TEND TO STALL ROUGHLY NEAR THE
VA/NC BORDER.
HIGH PRESSURE WED WILL MOVE OFF THE COAST AND ALLOW A COLD FRONT
FROM THE UPPER MIDWEST TO MOVE INTO THE AREA THU AND FRI. EURO
SEEMS TO BRING THE FRONT IN A LITTLE QUICKER BUT WENT CLOSE TO HPC
TIMING. EURO SURFACE WINDS INDICATE A RATHER SLOW TRANSITION TO A
CLEAN FRONTAL PASSAGE ACRS VA.
LEESIDE TROUGH MAY GENERATE SCT TS THU. ACTIVITY WILL INCR FRI AND
SAT MAINLY ACRS SRN PORTIONS AS FRONT SETS UP OV SRN PORTIONS. THE
MAJORITY OF THE TS WILL BE DURING THE AFTN AND EARLY EVNG. FINALLY
EURO INDICATES LOW PRESSURE DVLPMT OFF THE COAST AND INCR POPS OV
ERN PORTIONS SUN AND SUN NIGHT.
MAX TEMPERATURES PEAK OUT INTO U80S TO M90S ON THU AHEAD OF THE
FRONT. HIGHS U80S TO N90 FRI AS THE FRONT BEGINS TO CROSS THE AREA.
BEHIND THE FRONT...HIGHS ARE FCST TO COOL INTO THE L TO M80S SAT AND
SUN BEHIND THE FRONT. MIN TEMPS WILL MAINLY RUN IN THE U60S TO
L70S...LWRG TO L-M60S WELL INLAND OVER THE WEEKEND.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
TAFS A BIT MORE TRICKY LATE THIS AFTN AND EARLY EVENING AS SHWRS
AND TSTMS TRIGGER ALONG A SLOW MOVING FRONTAL BNDRY. HV DECIDED TO
BEST DEPICT THIS IN THE TAFS BY USING A 3-4 HR TEMPO GROUP...FROM
ROUGHLY 19-23 Z FOR NRN TERMINALS...AND FROM 20-24Z FOR SRN ONES.
(WITH KECG POSSIBLY BEING AFFECTED A LITTLE LATER IN THE EVENING.)
GENERALLY KEPT ALL TERMINALS AT MFVR IN THESE TEMPO GROUPS...
THOUGH IT IS POSSIBLE FOR LOWER CATEGORIES IN ANY OF THE HEAVIER
SHWRS.
OTHER THAN THE POSSIBLE CONVECTION THIS AFTN/EARLY EVENING...
GENLY/PREVAILING VFR CONDS NEXT SVRL DAYS. THIS WKNG FNTL BNDRY
WILL SLIDE ACRS THE RGN LTR THIS EVENING...AND THEN REMAIN JUST
SOUTH OF THE FORECAST AREA THRU TUE...BEFORE RETURNING NWRD AS A
WARM FRONT BY MIDWEEK.
&&
.MARINE...
A FRONTAL BNDRY WILL DROP S OF THE WATERS OVERNIGHT TONIGHT
ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. DO NOT
ANTICIPATE ANY LONG FUSED (SMALL CRAFT) HEADLINES...BUT CERTAINLY
CAN EXPECT SPECIAL MARINE WARNINGS AND MARINE STATEMENTS WITH ANY
OF THE STRONGER THUNDERSTORMS.
WEAK SFC HI PRES MVS OVR THE WTRS LATE TNGT THROUGH
MIDWEEK...RESULTING IN VARYING WND DRCTN...AND AVG SPDS AOB 10 KT.
SSW WNDS BY WED AFTN INTO THU AHD OF NEXT CDFNT...W/ SPDS GRDLY
INCRSG (BUT AT THIS TIME...XPCTD TO RMN BLO SCA MOST PLCS).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH/MAM
LONG TERM...LSA
AVIATION...SMF
MARINE...SMF
Hazardous weather outlook, Jul 12, 7:52 AM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
852 AM EDT SUN JUL 12 2009
ANZ630-650-652-MDZ021>025-VAZ048-049-061>064-069-072>078-085-099-
131300-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-MIDDLESEX-ACCOMACK-
852 AM EDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL
HAIL...AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ631>633-654-656-658-NCZ012>017-030>032-102-VAZ060-065>068-070-071-
079>084-086>098-100-131300-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-
HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
852 AM EDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...COASTAL
NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE
NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL
HAIL...AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HURLEY
In the hours before
Special weather statement, Jul 12, 2:28 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT SUN JUL 12 2009
MDZ023-VAZ099-100-122045-
ACCOMACK VA-NORTHAMPTON VA-SOMERSET MD-
328 PM EDT SUN JUL 12 2009
...STRONG THUNDERSTORMS MOVING INTO ACCOMACK...NORTHAMPTON AND
SOMERSET COUNTIES ON THE EASTERN SHORE...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES WEST OF CRISFIELD TO 19 MILES
SOUTHWEST OF EXMORE...OR FROM 12 MILES NORTHEAST OF FAIR PORT TO 10
MILES SOUTHEAST OF GWYNNS ISLAND...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
EXMORE AROUND 410 PM EDT...
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
SMF
Special weather statement, Jul 12, 2:46 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT SUN JUL 12 2009
NCZ012-013-VAZ087-092-122045-
GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
346 PM EDT SUN JUL 12 2009
...STRONG THUNDERSTORM MOVING ALONG THE VIRGINIA NORTH CAROLINA
BORDER...
AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF BOYKINS...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...LITTLE TEXAS...AND...
MARGARETTSVILLE AT 350 PM EDT...BRANCHVILLE AT 410 PM
EDT...BOYKINS...AND...SHILOH AT 420 PM EDT...SEVERN AT 425 PM
EDT...NEWSOMS AT 435 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
LEWITSKY
Special weather statement, Jul 12, 2:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT SUN JUL 12 2009
VAZ091-094-122100-
NEWPORT NEWS/HAMPTON VA-YORK VA-
355 PM EDT SUN JUL 12 2009
...STRONG THUNDERSTORM MOVING ACROSS THE CITIES OF HAMPTON AND
POQUOSON...
AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMPTON...MOVING EAST AT 25 MPH.
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN
INDOORS UNTIL THE STORM HAS PASSED.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE BRIEF PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.
LEWITSKY
Local storm report, Jul 12, 2:59 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG MORATTICO 37.80N 76.61W
07/12/2009 LANCASTER VA LAW ENFORCEMENT
WINDS ESTIMATED 60-70 MPH. SEVERAL TREES DOWN ACROSS
ROADS AND ON HOUSES.
0235 PM HAIL MORATTICO 37.80N 76.61W
07/12/2009 E1.00 INCH LANCASTER VA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL.
0240 PM TSTM WND DMG 1 SW LIVELY 37.77N 76.53W
07/12/2009 LANCASTER VA TRAINED SPOTTER
FULL SIZE PINE TREES DOWN
0240 PM TSTM WND DMG 2 SSE MOLLUSK 37.70N 76.52W
07/12/2009 LANCASTER VA TRAINED SPOTTER
NUMEROUS LARGE TREES DOWN. TREES DOWN ON SEVERAL HOUSES.
POWERLINES DOWN. TOMATO CANNERY COLLAPSED.
0245 PM TSTM WND DMG 2 N WEEMS 37.68N 76.45W
07/12/2009 LANCASTER VA TRAINED SPOTTER
SEVERAL TREES DOWN DUE TO 60 TO 70 MPH ESTIMATED WIND
GUSTS.
0250 PM TSTM WND DMG 5 W KILMARNOCK 37.70N 76.48W
07/12/2009 LANCASTER VA AMATEUR RADIO
STATE TROOPER REPORTED QUARTER SIZE HAIL AND TREES DOWN
ALONG ROUTE 17.
&&
SONIAMFSpecial weather statement, Jul 12, 3:09 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT SUN JUL 12 2009
NCZ015-031-032-122115-
CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC-
409 PM EDT SUN JUL 12 2009
...STRONG THUNDERSTORMS MOVING ALONG THE NORTHERN ALBERMARLE
SHORELINE IN NORTHEAST NORTH CAROLINA...
AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER EDENTON...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CAPE COLONY AT 415 PM EDT...SAINT JOHNS AT
420 PM EDT...SOMERSET AT 430 PM EDT...DRUMMOND POINT...AND...SNUG
HARBOR AT 435 PM EDT...HOLIDAY ISLAND AT 440 PM EDT...HARVEY POINT AT
450 PM EDT.
WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LEWITSKY
Special weather statement, Jul 12, 3:23 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT SUN JUL 12 2009
VAZ072-073-083>086-090-122130-
GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-MATHEWS
VA-MIDDLESEX VA-NEW KENT VA-
423 PM EDT SUN JUL 12 2009
...STRONG THUNDERSTORM MOVING TOWARD THE MIDDLE PENINSULA OF
VIRGINIA...
AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST POINT...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR SHACKLEFORDS AT 430 PM EDT...
GRESSIT AT 435 PM EDT...ADNER AT 445 PM EDT...PAMPA AT 450 PM EDT...
PINERO AT 455 PM EDT...HARCUM AT 500 PM EDT.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
SMF
Thunderstorm Wind, Hertford
- When
- July 12, 3:35 PM EST
- Where
- Hertford County, 2.62 mi ENE of Murfreesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.470, -77.060
Numerous large trees were downed along Highway 258.
Thunderstorm Wind, Hertford
- When
- July 12, 3:40 PM EST
- Where
- Hertford County, 0.56 mi W of Como
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -77.010
Numerous trees and power lines were downed.
Hail, Perquimans
- When
- July 12, 5:05 PM EST
- Where
- Perquimans County, Hertford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.180, -76.470
Quarter size hail was reported near the Chowan River Bridge.
Hail, Perquimans
- When
- July 12, 5:10 PM EST
- Where
- Perquimans County, Hertford
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.180, -76.470
Nickel size hail was reported.
Hail, Perquimans
- When
- July 12, 5:15 PM EST
- Where
- Perquimans County, Hertford
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.180, -76.470
Penny size hail was reported.
Hail, Perquimans
- When
- July 12, 5:22 PM EST
- Where
- Perquimans County, Hertford
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.180, -76.470
Hen egg size hail was reported just west of Highway 17 at Perquimans River Bridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190789, 190790, 190793, 190794, 190795, 190796.